Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Had phenominal allergic reaction with allopurinol. Had DS and died. Underlying Cause?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5641 Questions
My friend died due to allopurinol reaction and his mother has asked me to look up information about it and she is trying to contact some lawers in california. I am looking up information she gave me about phenominal allergic reaction but am not coming up with anything that I think will satisfy her. He had DS and had been taking the medicine for years and had an allergic reaction a few times and the doctor who was treating him here in Florida dismissed it as nothing really. I dont know how I can help her but she keeps giving me things to look up for her and try. she wants piece of mind. He was only 26 years old.
Posted Wed, 4 Sep 2013 in Medicines and Side Effects
Answered by Dr. Ivan R. Rommstein 1 hour later
Hi and welcome to XXXXXXX Thanls for the query.
I am sorry about your friend.
It is hard to coment this particular case without full documentation.
FIrst, alopurinol has various side-effects, btu death is extremely rarely reported. There are only several reports of death per year and most of it is seen in elderly(+65) with significant comorbidity.
Most these reports describe TEN(Toxic epidermal necrolysis) or intensive hypersensitive reaction as cause of death.
Allergy reaction can occur on almolst any drug, and it is manfested with rash,headache, breathong difficulties,hypotension, but very rarely it causes death especaily after such long use as in his case. Was there any sign of allergy just before he died such as cough,rash, breathing difficulties?
If he was healthy,without assocaiated heat,lung,brain anomalies and if this was proper dosage of alopurinol then this his death should be carefully investigated.
It is not easy to prove alopurinol allergy because of its rarity and nonspecific symptoms. There is always a possiblity that all this was coincidence .You should seek for all other possible causes of death before allergy is established as the only cause. lifetime of such patients is less than in other population but however, he died too young.
IS there any ground fro lawsuit? well,only if the allergy reaction as cause of death is unmistakable proved and if there was noticed allergy on alopurinol(you said there was) which was ignored by medical proffesionals. Also, sometimes drug can be continued even if there was sign of allergy if there is no alternative for treatment or if the drug is administered in consultation with his familly(after they were infromed about the allergy and its possible consequances). Honestly, the doctor's responsibility will be hardly proved and from my experience I dont think there is a purpose of consulting lawers.I understand his mother's concerns, grief,frustrations and helplessness,but going through all these law procedures can only aggravate her emotional condition and it will not give back her son.
Wish you good health. If you have any questions I ll be glad to help. Regards
Above answer was peer-reviewed by
Follow-up: Had phenominal allergic reaction with allopurinol. Had DS and died. Underlying Cause? 47 hours later
Thank you for your knowledge on this. I am hoping this will give my friend enough information to decide what she should do next and how to follow up more. If you have any other ideas or information it would be greatly appreciated. I know she is not going to give up on this. He had a clean XXXXXXX of health when this happened.
Answered by Dr. Ivan R. Rommstein 20 hours later
I am sure he had, but medicine isnt mathematics. There is always a risk with any medicine or any procedure and this is a reason why it is difficult to prove doctor's mistake. Such allergic reactions are tragedy which is such rarity that is impossible to predict or prevent. Healthy people die from allergy reaction and this is a fact,but as I said this is something that should be verified as the only cause of death and after this the doctor's irresponsibility should be proved if he ignored obvious signs of drug allergy. If you can,try to attach here pathologist finding and other relevant reports. I ll discuss it with my colleagues and then give you more detailed advice.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor